Winter Storm, Caroline
- When
- February 24, 7:00 AM EST to 3:00 PM EST
- Where
- Caroline forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.027, -77.347 (the zone’s center; the record gives no point)
Two to four inches of snow fell across portions of central and eastern Virginia. The snow produced very slippery roadways, which resulted in numerous accidents.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Two to four inches of snow fell across portions of central and eastern Virginia. The snow produced very slippery roadways, which resulted in numerous accidents. The highest snow amounts were reported in Trevilians in Louisa county 4", Newland in Richmond county 4", Bowling Green in Caroline county 3.5", Palmyra in Fluvanna county 3", Mineral in Louisa county 3", Mangohick in King William county 3", and Woodstock in Middlesex county 3".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 24, 4:45 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 445 AM EST THU FEB 24 2005 .SHORT TERM (TODAY THROUGH SUNDAY)... CURRENT SFC ANALYSIS SHOWS SFC LOW IN GA...W/ GREATEST MSAS PRES FALLS OFF THE SC COAST. AS FOR MODEL INITIALIZATION COMPARED TO LAST NIGHTS 00Z RAOBS...THE MODELS DID A REASONABLE JOB...WERE A BIT TOO WARM COMPARED TO WAL SNDG. OVERALL TRENDS IN THE 00Z RUNS AS COMPARED TO YESTERDAYS 12Z RUNS WAS FOR LITTLE CHANGE. IT APPEARS AS IF THE H5 CUTOFF TROF OVER THE DESERT SW CONUS...AND THE CONVECTION OUT AHD OF IT HAS LMTD THE AMT OF COLD AIR THAT COULD PUSH DOWN INTO THE SE CONUS...DESPITE THE STRONGLY NEG NAO INDEX IN PLACE. LATE YSDY AND LAST NGT...AREAS ACRS CNTRL NC...AND TN HAVE BEEN ALL RAIN...ANOTHER STRIKE AGAINST A BIG SNOW EVENT FOR MOST OF THE AKQ CWA. LATEST OBS SHOW SOME LGT SNOW ACRS MD...WHERE DEW PTS ARE STILL IN THE MID 20S TO NR 30. OBS FROM SE ZONES SUCH AS ORF/ECG CONTINUE TO SUPPORT AN ALL RAIN EVENT W/ TEMPS 40 TO 45...AND DEW PTS IN MID/UPR 30S. BEST Q VECTOR FORCING LOOKS TO LATE THIS MRNG...INTO AFTN FROM W TO E...HAVE CAT POPS ALL ZONES. QPF LOOKS TO BE HIGHEST ACRS NE NC. AFTER VIEWING VARIOUS THICKNESS PARAMETERS AND SNDGS...HAVE OPTED TO GO W/ A LOW END WINTER STM WARNING FOR DORCHESTER MD...AS THIS LOOKS TO BE PLACE WHERE EVEN THE WARMER ETA SOLN GIVES A MAINLY SNOW...W/ JUST SOME AFTN SLEET. OTHERWISE HAVE GNRLY CONTD ADVSRY WHERE IT PREV WAS LOCATED...ALTHOUGH ADDED NORTHUMBERLAND/LANCASTER IN NRN NECK AS WELL. FOR METRO RIC...SEE POTENTIAL FOR BRIEF MIXTURE W/ SLEET/SNOW BUT DO NOT SEE ADVSRY CRITERIA AMTS. (SEE WSW AKQ FOR ALL THE DETAILS). WX SITUATION GRADUALLY IMPROVES OVERNGT W/ DRYING MVG IN FM W TO E...LINGERED LKLY EVENG POPS ERN 1/3...CHC ELSEWHERE. FRI/SAT LOOK TO BE DRY ATTM...W/ SOME CLDS LINGERING FRI MRNG. HAVE LOWERD MAX TEMPS A FEW DGRS BASED ON STRONGER PUSH OF COLD AIR IN WAKE OF DEPARTING LOW PRES. UPR CONFLUENCE OVR GRT LKS SAT NGT LOOKS TO PUSH A REINFORCING SHOT OF COLD AIR DOWN INTO THE MID ATLC...SO LOWERED TEMPS SUN AS WELL...ESP ERN SHORE ZONES. && .LONG TERM (SUNDAY NIGHT THROUGH WED)... ANOTHER SYSTEM APPRCHES LATE SUN NGT/MON SO ADDED CHC POPS MON...LOOKS TO BE MAINLY RAIN...BUT SOME SNOW MAY MIX IN AT ONSET ACRS PIEDMNT/MD. NO OTHER CHANGES WERE MADE. %% .AVIATION...CIGS/VSBYS RAPIDLY DETERIORATE AS PCPN MOVES IN BY ARND SUNRISE. EXPECT MVFR CONDS A FEW HOURS EITHER SIDE OF SUNRISE THEN IFR (OCNL LIFR) AREAWIDE THRU MUCH OF THE DAY AND INTO THIS EVE. && .MARINE...SECONDARY LOW BEGINNING TO DEVELOP ALONG SC COAST ATTM. DEEPENING LOW WILL MOVE OFF HATTERAS BY ARND MIDDAY THEN OFF THE NRN OBX THIS AFTN. TIGHTENING PGRAD ALONG MID ATLC COAST BRINGS WINDS SOLIDLY INTO HIGH SCA RANGE WITH A FEW LOW GALE FORCE GUSTS AS THE STORM MAKES A CLOSE PASS THIS AFTN. WINDS GRADUALLY DECREASING LTR TNGT BUT SEAS WILL TAKE LONGER TO SUBSIDE SO SCA WL LIKELY CONT THRU MUCH OF FRI. NEXT CSTL STORM BEGINS TO AFFECT MID ATLC WTRS EARLY MON. TIDES WILL BE RUNNING 1-2 FT ABV NORML NEXT 24-36 HOURS BUT CSTL FLOODING WL NOT BE A PROBLEM DUE TO THE RELATIVELY QUICK MOVG STORM/SHORT-LIVED ONSHORE FLOW. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...WINTER STORM WARNING TODAY...MDZ021. WINTER WEATHER ADVISORY...TODAY...MDZ022>025. NC...NONE. VA...WINTER WEATHER ADVISORY...TODAY...VAZ048-049-062>064-074>078. MARINE...SCA CURRITUCK SOUND/VA PTN OF CHES BAY...ATLC CSTL WTRS FENWICK TO CURRITUCK BCH LGT. && SHORT TERM/LONG TERM...BROWN MARINE/AVIATION...CULLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 609 AM EST THU FEB 24 2005 NCZ012>017-030>032-102-VAZ060-061-065>073-079>100-251030- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-EASTERN CURRITUCK NC-GATES NC- GLOUCESTER VA-GREENSVILLE VA-HENRICO VA-HERTFORD NC-ISLE OF WIGHT VA- JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LUNENBURG VA- MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA- NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA- NORTHAMPTON NC-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA- PRINCE EDWARD VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA- SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-YORK VA- INCLUDING THE CITIES OF...AHOSKIE...AMELIA COURTHOUSE...AULANDER... BLACKSTONE...BON AIR...BOYKINS...BRODNAX...CAMDEN...CAPE CHARLES... CARTERSVILLE...CHARLES CITY...CHASE CITY...CHESTER...CHINCOTEAGUE... CHURCHLAND...CLAREMONT...COLONIAL HEIGHTS...COURTLAND...CREWE... CUMBERLAND...CURRITUCK...DAHLIA...DEEP CREEK...DELTAVILLE... DINWIDDIE...DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH... DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY... EMPORIA...EXMORE...FARMVILLE...FORT LEE...FRANKLIN...GARYSBURG... GATESVILLE...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GRANDY... GREAT BRIDGE...HAMPDEN SYDNEY...HAMPTON...HERTFORD... HIGHLAND SPRINGS...HOLLAND...HOPEWELL...KEMPSVILLE...KENBRIDGE... KING AND QUEEN COURTHOUSE...KING WILLIAM...LANGLEY AFB... LAWRENCEVILLE...MANNBORO...MATHEWS...MCKENNEY...MOSELEY... MURFREESBORO...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE... OCEAN VIEW...PATRICK HENRY FIELD...PETERSBURG...POQUOSON... POWHATAN...PURDY...QUEENS LAKE...RICH SQUARE...ROXBURY...RYLAND... SAINT STEPHENS CHURCH...SEAFORD...SMITHFIELD...SOUTH HILL... SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE...TOANO...TUCKAHOE... URBANNA...VICTORIA...VIRGINIA BEACH OCEANFRONT...WAKEFIELD... WAVERLY...WEEKSVILLE...WEST POINT...WILLIAMSBURG... WINDSOR AND WINFALL 609 AM EST THU FEB 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST VIRGINIA...INCLUDING METRO RICHMOND AND NORFOLK...AND FOR NORTHEAST NORTH CAROLINA... .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MDZ021>025-VAZ048-049-062>064-074>078-251030- CAROLINE VA-DORCHESTER MD-ESSEX VA-FLUVANNA VA-GOOCHLAND VA- HANOVER VA-INLAND WORCESTER MD-LANCASTER VA-LOUISA VA- MARYLAND BEACHES MD-NORTHUMBERLAND VA-RICHMOND VA-SOMERSET MD- WESTMORELAND VA-WICOMICO MD- INCLUDING THE CITIES OF...ASHLAND...BOWLING GREEN...CALLAO... CAMBRIDGE...CHAMPLAIN...COLONIAL BEACH...CRISFIELD...FAIR PORT... FORK UNION...FRUITLAND...GOOCHLAND...HADENSVILLE...HURLOCK... KILMARNOCK...LOUISA...MECHANICSVILLE...MILFORD...MINERAL... MONTROSS...OCEAN CITY...PALMYRA...POCOMOKE CITY...PRINCESS ANNE... ROBLEY...SALISBURY...TAPPAHANNOCK AND WARSAW 609 AM EST THU FEB 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE CENTRAL VIRGINIA PIEDMONT...THE NORTHERN NECK...AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SNOW AND SLEET WILL OCCUR OVER PORTIONS OF THE CENTRAL VIRGINIA PIEDMONT NORTH OF FARMVILLE...THE NORTHERN NECK...AND THE LOWER MARYLAND EASTERN SHORE. A WINTER STORM WARNING IS IN EFFECT FOR DORCHESTER COUNTY MARYLAND...FOR 3 TO 5 INCHES OF SNOW. ELSEWHERE...A WINTER WEATHER ADVISORY FOR A MIXTURE OF SLEET AND SNOW RANGING IN ACCUMULATION FROM 1 TO 4 INCHES CAN BE EXPECTED. SEE LATEST WSWAKQ FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 500 AM EST THU FEB 24 2005 VAZ060-061-065>073-079>091-099-100-241600- ACCOMACK VA-AMELIA VA-BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA- CUMBERLAND VA-DINWIDDIE VA-GLOUCESTER VA-GREENSVILLE VA-HENRICO VA- JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LUNENBURG VA- MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NORTHAMPTON VA- NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-SURRY VA- SUSSEX VA-YORK VA- ...A WINTRY MIX OF PRECIPITATION THIS MORNING... A LOW PRESSURE SYSTEM DEVELOPING ALONG THE SOUTH CAROLINA COAST THIS MORNING WILL INTENSIFY AS IT MOVES OFF THE NORTH CAROLINA COAST TODAY. PRECIPITATION WILL OVERSPREAD THE MID ATLANTIC REGION THROUGH SUNRISE THIS MORNING...AND CONTINUE THROUGHOUT THE DAY. COLD AIR IN PLACE WILL INITIALLY SUPPORT SNOW AND SLEET...ESPECIALLY ALONG AND NORTH OF A FARMVILLE TO RICHMOND TO WALLOPS ISLAND LINE. A MIXTURE OF SNOW...SLEET AND RAIN WILL INITIALLY OCCUR OVER THE REMAINDER OF INTERIOR SOUTHERN AND EASTERN VIRGINIA...MAINLY FROM SOUTH HILL TO WILLIAMSBURG TO EXMORE ON THE EASTERN SHORE. WARMER AIR MOVING IN ALOFT WILL RESULT IN A TRANSITION FROM FROZEN PRECIPITATION TO MAINLY RAIN OR A RAIN AND SLEET MIXTURE BY LATE MORNING OR EARLY AFTERNOON. BEFORE THE CHANGEOVER TO LIQUID PRECIPITATION OCCURS...AN INCH OR LESS OF SNOW AND SLEET WILL BE POSSIBLE...MAINLY ON UNPAVED SURFACES. GIVEN THE RECENT MILD WEATHER AND ABOVE FREEZING PAVEMENT TEMPERATURES...ROAD CONDITIONS SHOULD BE SLOW TO DETERIORATE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CULLEN
The national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441267, 5441311, 5441312, 5441313, 5441314, 5441315, 5441316, 5441317, 5441318, 5441319, 5441320, 5441321.